“Attention-deficit drugs increase concentration in the short term, which is why they work so well for college students cramming for exams. But when given to children over long periods of time, they neither improve school achievement nor reduce behavior problems. The drugs can also have serious side effects... Many parents who take their children off the drugs find that behavior worsens, which most likely confirms their belief that the drugs work. But the behavior worsens because the children's bodies have become adapted [because the drugs are habit-forming] to the drug. Adults may have similar reactions if they suddenly cut back on coffee, or stop smoking.”
Their effect on muscle fibers and the tendency to cause fatigue brings up the topic of exercise and whether statins make it more difficult to execute a work-out routine. There are anecdotes about patients who think statins harm their athletic performance, but formal establishment of an effect is not so clear . A recently published study showed that rats given statins were not able to run as far as rats without the drug. Analysis of the muscle showed animals on the medicine had less glycogen and there was evidence of mitochondrial damage. Mitochondria are the parts of the cells that burn fuel for energy. If statin use makes exercise more difficult and less fun, it could inadvertently lead patients to become more sedentary, which is the opposite of what is desired. Increasing concerns about muscle-related adverse events are leading to the idea that lower doses of statins should be prescribed than current practice.
Do not consider WebMD User-generated content as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.